It has been reported that the use of orlistat can cause oxalate-induced acute kidney injury (AKI). AKI was associated temporally with an increased dose of orlistat and development of more frequent and oily stools (fat malabsorption).
Orlisat is an oral inhibitor of gastrointestinal lipase (pancreatic lipase) that reduces the intestinal absorption of dietary fat and aids weight loss in obese patients. Due to orlistat the unabsorbed dietary fat binds enteric calcium, and reduces its ability to bind and isolate oxalate in the gut. This results in absorption of free oxalate and its deposition in renal parenchyma.
AdvertisementTo study the relation between orlistat and AKI, scientists studied urine tests and kidney biopsy in the subjects. Abundant calcium oxalate crystals were seen in the urine sediment. Urine reports also indicated increased 24-hour urine oxalate concentration. On performing kidney biopsy, deposition of calcium oxalate crystals was seen within tubular lumens.
A second kidney biopsy was done after a month of discontinuation of orlistat therapy and increasing the oral fluid intake. The reports showed that there was no deposition of calcium oxalate crystals within the tubules. Steady improvement in the renal function was noted. 24-hour urine oxalate collection was within the normal range. Thus the findings prove that orlistat use can be associated with AKI, especially among those with underlying chronic kidney disease.
You May Also Like